Hail, Union
- When
- August 19, 8:26 PM CST
- Where
- Union County, 3.12 mi WSW of Richland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.760, -96.690
An isolated thunderstorm developed in southeast South Dakota and became severe for a short period and produced hail before dissipating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
An isolated thunderstorm developed in southeast South Dakota and became severe for a short period and produced hail before dissipating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 19, 4:52 PM CST, 3 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 552 PM CDT Sat Aug 19 2017 .SHORT TERM...(This evening through Sunday) Issued at 248 PM CDT Sat Aug 19 2017 A quiet evening ahead with southerly flow in place. A weak piece of energy will move through Nebraska and with a fairly strong EML so would expect isolated to scattered showers and thunderstorms to develop. Will maintain a small chance south of Interstate 90 from about 4z through 12z. Not expecting any of this activity to be severe. While Sunday should remain dry a wave to the north may collapse the mid level boundary south and enhance the southerly flow ahead. Not seeing any great signals in the models but enough to maintain a small chance for thunderstorms east of Interstate 29 in a small corridor of warm air advection. While severe weather is not anticipated mid and upper level shear as well as decent CAPE would support an isolated severe storm. .LONG TERM...(Sunday night through Saturday) Issued at 248 PM CDT Sat Aug 19 2017 Sunday night into Monday morning starting to trend downward with the chances for showers and thunderstorms. Strong capping aloft looking like a limiting factor for thunderstorm development. Shear and instability pretty marginal so if anything can develop do not anticipate a whole lot of problems with severe weather. Monday into Monday night starting to look like a more favorable time frame. This likely due to a strong piece of energy aloft expected to move into western Sd and western Nebraska very late Sunday night into Monday morning. This should allow for some decent mid level frontal forcing and could lead to a few elevated thunderstorms to develop in the morning in south central SD or north central Nebraska. If this happens there would be a pretty good chance for additional development through the day which of course would unfortunately create problems for any eclipse viewing. However, if morning thunderstorms can be avoided as we start to head towards peak heating the lull in temperature rise from shortly after noon until about 2 pm will likely aid in keeping any new thunderstorm develop later in the afternoon as the environment will need to recover after temperatures likely fall 5 to 10 degrees under the shadow of the moon. Regardless, a fairly stout 2500-3000 J/kg CAPE and fairly nice deep layer shear would likely support some severe weather. A lot will depend upon the morning potential and the affect of the eclipse. After this system move through on Monday night a cooler and mostly dry Tuesday through Saturday is expected. Overall highs will be in the 70s and lows will be in the 50s. This will be care of fairly broad and weakening northwest flow aloft as a deep low pressure to the northeast continues to shift eastward. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 550 PM CDT Sat Aug 19 2017 Isolated to scattered thunderstorms will be possible south of Interstate 90 into portions of southwestern MN later tonight. Otherwise, VFR conditions expected through the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 722 PM CDT Sat Aug 19 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-050-055-056-060>071-210030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Gregory-Lake- Moody-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 722 PM CDT Sat Aug 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight An isolated thunderstorm is possible south of Interstate 90 into portions of southwestern MN in the overnight hours. While severe weather is not expected, a stronger storm could produce some small hail and gusty wind. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe storms are possible Sunday night, although exact timing and location remain uncertain. Another round of strong to severe storms is likely on Monday night. Some storms each of Sunday or Monday night will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-039-052>054-057>059-210030- Beadle-Kingsbury-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- 722 PM CDT Sat Aug 19 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TORNADO 5 NW MELVIN 43.34N 95.68W
08/18/2017 OSCEOLA IA NWS STORM SURVEY
EF2 TORNADO TRAVELED 6 MILES WITH A 250 YARD
WIDE PATH. THE TORNADO LIFTED AT 8:27 ABOUT
A 1/2 MILE SOUTHWEST OF MELVIN.
0747 PM TORNADO 1 W BIGELOW 43.51N 95.71W
08/18/2017 NOBLES MN NWS STORM SURVEY
EF1 TORNADO TRAVELED 1.97 MILES WITH A 100
YARD WIDE PATH. THE TORNADO LIFTED AT 7:54
ABOUT A MILE SOUTHWEST OF BIGELOW.
0737 PM TORNADO 1 WNW RUSHMORE 43.63N 95.82W
08/18/2017 NOBLES MN NWS STORM SURVEY
EF 1 TORNADO TRACKED FROM 1 WNW OF RUSHMORE TO 1
SW OF RUSHMORE. TORNADO LIFTED AT 7:43 PM.
PATH LENGTH WAS 1.25 MILES WITH MAXIMUM
WIDTH OF 75 TO 100 YARDS. PEAK WINDS
ESTIMATED AT 91 MPH WITH DAMAGE CONFINED TO
FIELD CROPS.
0726 PM TORNADO 3 NW RUSHMORE 43.65N 95.84W
08/18/2017 NOBLES MN NWS STORM SURVEY
EF1 TORNADO TRAVELED 1.6 MILES WITH A 50
YARD WIDE PATH. THE TORNADO LIFTED AT 7:35
JUST SOUTHWEST OF RUSHMORE.
&&
FERGUSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 3 NNW SUTHERLAND 43.01N 95.52W
08/18/2017 E1.25 INCH O'BRIEN IA TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
FERGUSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 4 N SUTHERLAND 43.03N 95.49W
08/18/2017 E1.00 INCH O'BRIEN IA TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
FERGUSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 4 E PRIMGHAR 43.09N 95.55W
08/18/2017 E1.75 INCH O'BRIEN IA TRAINED SPOTTER
HAIL FROM 830PM TO 845PM. TIME OF LARGEST
HAIL ESTIMATED FROM RADAR.
&&
FERGUSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 5 ENE LARRABEE 42.88N 95.44W
08/18/2017 E1.00 INCH CHEROKEE IA TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
FERGUSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 3 ESE LARRABEE 42.84N 95.49W
08/18/2017 CHEROKEE IA TRAINED SPOTTER
TWISTED TREES, CORN FLATTENED AROUND 3 MILES
EAST, 1 MILE SOUTH OF LARRABEE. TIME
ESTIMATED FROM RADAR.
&&
FERGUSONThe Sioux Falls radar (KFSD), 92 km away, was scanning. The volume nearest the first event began at 02:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720200.